I started noticing hair loss around the age of 26. I tried the laser for a year and did not believe it worked and took propecia, but felt that did not provide help either. In 2009 I decided to have a hair transplant surgery 2,000 hairs. 1,000 in the front and 1,000 in the back.
After the transplant I began finasteride and rogaine to maintain the amount. I was so happy after the first 6 months, until I started noticed thinning in the front again. Everytime I go to the doctor who will remain nameless they say things are fine. I went for the second procedure a year later to thicken up the front. It has been 5 months and the front looks worse and the back is starting to thin out on the sides and a little in the middle. I have a few questions.
- Can the initial surgery cause this shedding to occur and then stop?
- Could the rogaine cause an adverse affect? Every time I use the rogaine and start combing my hair at least 10-20 hairs come out. I read somewhere that if shedding does not stop after 5 months then stop.
- Does the finasteride not work as well as the propecia? These 2 drugs should keep the back fine, but that is not the case.
- Also could transplanted hair fall out?
I cannot comment too much on your particular issues, because I’ve never examined you… but I suspect there was no Master Plan associated with your hair loss issue and you were chasing after a goal that wasn’t clearly laid out. It’s possible you were never given realistic expectations. Perhaps you should see another surgeon for his/her opinion.
1. I do not know what your initial surgery was, what it was suppose to do, or even if it was successful. In general, you can have shock hair loss from the surgery itself. That’s one possibility. The shedding from shock hair loss is permanent.
2. Rogaine is a topical medication to grow hair, not lose hair. If you have an adverse reaction, then ask your doctor for an examination. Losing 10-20 hairs is normal with or without Rogaine. Finally, some patients report slightly more hair loss when starting Rogaine treatment, but as you continue to use it there should not be a problem. The initial hair loss from Rogaine is thought of as a “cycling” of the old hair falling out in preparation of new hairs to grow.
3. Propecia is finasteride in 1mg strength. There is no difference as it is the same medication. Propecia is the marketing name, like Tylenol is the marketing name for acetaminophen… or Rogaine is the name for minoxidil. I’m not sure what you mean by the “back” … is it the back of the head (donor area) or the top/crown?
4. Transplanted hairs are considered permanent as your donor hair. They do fall out as the hairs cycle, but it regrows.